Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 151, NWS Kansas City, MO

June 22, 2014Platte County, Missouri; Leavenworth County, Wyandotte County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 22, 2014, 7:16 PM CDT for Platte County, Missouri; Leavenworth County, Wyandotte County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2014, 7:16 PM CDT (00:16 UTC)
Expired
Jun 22, 2014, 7:45 PM CDT
In force
29 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Leavenworth County, KS, Wyandotte County, KS, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 73 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 936 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
936 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1829 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

908 
WUUS53 KEAX 230016
SVREAX
KSC103-209-MOC165-230045-
/O.NEW.KEAX.SV.W.0151.140623T0016Z-140623T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
716 PM CDT SUN JUN 22 2014

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LEAVENWORTH COUNTY IN NORTHEAST KANSAS...
  NORTHWESTERN WYANDOTTE COUNTY IN NORTHEAST KANSAS...
  SOUTHERN PLATTE COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 745 PM CDT

* AT 715 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR   
LEAVENWORTH...AND MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  LANSING...BASEHOR...WEATHERBY LAKE...EAST LEAVENWORTH...
  FAIRMOUNT...FARLEY...WALDRON...PIPER...KANSAS CITY INTL ARPT...
  WOLCOTT AND POMEROY.

THIS WILL IMPACT

 I-435 LOOP FROM MILE MARKERS 14 TO 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3927 9510 3939 9484 3927 9465 3914 9476
      3909 9497
TIME...MOT...LOC 0017Z 306DEG 21KT 3927 9492

HAIL...<.75IN
WIND...60MPH

$$

BLAIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:12 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 22, 6:12 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
612 PM CDT Sun Jun 22 2014

.DISCUSSION...
Issued at 402 PM CDT SUN JUN 22 2014

The morning MCS which moved through IA and its associated outflow
boundary which pushed south into northern MO greatly complicated the
forecast over the short term. The cold front which was over eastern
NE before the arrival of the MCS was obliterated and is just now
starting to re-establish itself over southeast NE.  The cumulus
field is just now becoming agitated and still expect to see
convection form along it. The convective cluster over northeast MO
will lift out of the region by very late afternoon but leave behind
its own outflow boundary across northern MO. And the KS portion of
the frontal boundary is best defined but the TCU and isolated storms
forming from west central KS into northeast KS. Favor the latest
HRRR and the 18z NAM which continue to develop the KS convection and
spread it into west central MO by early evening while scattered
convection forms into northwest MO along the weak cold front.
Eventually think these two areas of convection will merge tonight as
they slog southeast through the CWA under weak mid level flow.

Can't rule out an isolated marginal severe storm believe the primary
concern this evening will be locally heavy rains due to training
along the west-east oriented boundary. While moderate instability will
support strong storms the very weak 0-6km shear in the 15-20 kt
range won't be able to support vigorous updrafts. Have trimmed back
PoPs across northwest MO later this evening as once the frontal
convection moves through that should be it. Looked at the 12z GFS
and its solution to develop a northern MCS looks to be an outlier
and have ignored it and its generous expansion of convection into
the CWA towards sunrise Monday. Convection will mostly be confined
to the southern half of the CWA in the morning with it gradually
shifting southward during the day. Temperatures will be a challenge
due to the rain-cooled air and partial clearing from the north.

Monday night into Tuesday should be dry as weak high pressure and
subsidence overspreads the region.

Wednesday through Friday will mark a transition period as we
go from a quasi-zonal pattern to falling heights and increasing
southwest flow aloft. Increasing isentropic ascent could generate
scattered elevated convection convection.

Precipitation chances Friday through next weekend will be tied to
whether or not a significant mixed layer aloft spreads eastward.
Current thinking is h7 temperatures will be quite warm and in effect
cap any surface based convection and greatly limit even elevated
convection. For this reason believe models are too generous in
developing convection and will go below climatological PoPs and use
only slight chances. Will also gradually increase high temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 611 PM CDT SUN JUN 22 2014

Thunderstorms are rapidly developing along an outflow boundary draped
in between MCI and STJ. These are generally moving to the east.
However, it's the area just west of this activity that seems to be
tied to the actual cold front that will be pushing to the southeast
and affect the terminals. Timing this out has it arriving between 00Z
and 01Z with it slowly continuing to the southeast. Have added a few
hours of TSRA with MVFR conditions to account for this higher
probability of thunderstorm activity. After this line goes through,
short-range models, which seem to be handling this activity
reasonably well clear any remaining convection out as the atmosphere
stabilizes. So later this evening/overnight have removed VCTS mention.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...MJ
AVIATION...CDB
Hazardous weather outlook, Jun 22, 6:16 PM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
616 PM CDT SUN JUN 22 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-232330-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
616 PM CDT SUN JUN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 THUNDERSTORMS ARE EXPECTED ALONG A SOUTHWARD ADVANCING COLD FRONT IN
 NORTHWESTERN MISSOURI. THERE IS A SLIGHT RISK FOR SEVERE STORMS
 PRODUCING DAMAGING WINDS AND LARGE HAIL OVER THIS AREA AS WELL AS
 VERY HEAVY RAIN AND FREQUENT LIGHTNING. THE STORMS ARE LIKELY TO
 BECOME MORE NUMEROUS AND AFFECT MOST OF THE REGION LATER THIS
 EVENING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE THIS WEEK. NO
 ORGANIZED SEVERE WEATHER IS EXPECTED...HOWEVER...ANY HEAVY RAIN
 THAT OCCURS COULD EXACERBATE ONGOING FLOODING ACROSS THE REGION.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Special weather statement, Jun 22, 3:46 PM CDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
346 PM CDT SUN JUN 22 2014

MOZ007-008-016-017-222115-
ADAIR MO-PUTNAM MO-SCHUYLER MO-SULLIVAN MO-
346 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ADAIR...NORTHEASTERN
SULLIVAN...SOUTHWESTERN SCHUYLER AND SOUTHEASTERN PUTNAM COUNTIES
UNTIL 415 PM CDT...

AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF GREEN CITY...OR 15 MILES WEST OF
KIRKSVILLE...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KIRKSVILLE...NOVINGER AND GREENTOP.

LAT...LON 4041 9251 4017 9254 4015 9295 4038 9293
TIME...MOT...LOC 2047Z 265DEG 26KT 4026 9282

BLAIR
Special weather statement, Jun 22, 4:30 PM CDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
430 PM CDT SUN JUN 22 2014

MOZ025-222200-
MACON MO-
430 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MACON COUNTY UNTIL
500 PM CDT...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MACON...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN MACON COUNTY.

LAT...LON 3963 9229 3961 9258 3977 9258 3992 9229
TIME...MOT...LOC 2130Z 243DEG 14KT 3974 9242

BLAIR
Special weather statement, Jun 22, 5:53 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
553 PM CDT SUN JUN 22 2014

KSZ025-222330-
ATCHISON KS-
553 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON COUNTY UNTIL 630 PM
CDT...

AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITING...OR 17 MILES NORTHWEST OF
NORTONVILLE...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MUSCOTAH...EFFINGHAM...LANCASTER...ARRINGTON...HURON...FARMINGTON
  AND CUMMINGS.

LAT...LON 3944 9557 3956 9558 3958 9557 3963 9557
      3966 9552 3966 9535 3954 9514 3942 9524
      3942 9556 3942 9558
TIME...MOT...LOC 2253Z 300DEG 15KT 3957 9558

BLAIR
Special weather statement, Jun 22, 6:35 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
635 PM CDT SUN JUN 22 2014

MOZ020-028-230000-
BUCHANAN MO-PLATTE MO-
635 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PLATTE AND SOUTHERN
BUCHANAN COUNTIES UNTIL 700 PM CDT...

AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEARBORN...OR 9 MILES NORTH OF WESTON...
MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AGENCY...DEARBORN...CAMDEN POINT...EDGERTON...FAUCETT AND RIDGELY.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 23 AND 39.

LAT...LON 3958 9509 3958 9506 3961 9505 3963 9506
      3966 9504 3967 9503 3965 9461 3938 9460
      3942 9498 3945 9499 3947 9504 3950 9505
      3952 9509 3955 9511
TIME...MOT...LOC 2336Z 283DEG 17KT 3954 9483

BLAIR
Local storm report, Jun 22, 6:50 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
650 PM CDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     4 W ATCHISON            39.56N 95.20W
06/22/2014  E60.00 MPH       ATCHISON           KS   TRAINED SPOTTER

            50-60 MPH WINDS ESTIMATED

&&

CGITRO
Special weather statement, Jun 22, 7:09 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
709 PM CDT SUN JUN 22 2014

KSZ103-MOZ028-230045-
LEAVENWORTH KS-PLATTE MO-
709 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PLATTE AND NORTHERN
LEAVENWORTH COUNTIES UNTIL 745 PM CDT...

AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEAVENWORTH...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LEAVENWORTH...LANSING...STILLINGS...EAST LEAVENWORTH...FAIRMOUNT...
  FARLEY AND WALDRON.

THIS WILL IMPACT

 I-435 LOOP FROM MILE MARKERS 23 TO 27.

LAT...LON 3925 9513 3936 9493 3926 9470 3920 9483
      3920 9490 3916 9490 3911 9502
TIME...MOT...LOC 0009Z 306DEG 21KT 3930 9497

BLAIR

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:10 PM CDTAreal Flood AdvisoryEAXChariton, Randolph3 hr
Jun 22, 7:35 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte40 min
Jun 22, 8:09 PM CDTSpecial Weather StatementEAXJackson51 min
Jun 22, 8:42 PM CDTSpecial Weather StatementEAXRay33 min
Jun 22, 8:46 PM CDTAreal Flood AdvisoryEAXCarroll, Chariton, Saline3 hr
Jun 23, 3:14 AM CDTRiver Flood WarningEAXCarroll34 hr
Jun 23, 8:31 AM CDTRiver Flood WarningEAXCooper26 hr
Jun 22, 7:09 PM CDTSpecial Weather StatementEAXLeavenworth36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.